Rebound Headaches or Medication-Overuse Headaches

Rebound headaches, which are also known as medication-overuse headaches, occur as a result of frequent or prolonged use of headache medication. Occasional or infrequent headaches without any serious underlying cause are relieved by taking analgesics or pain relievers. However, if the patient takes them frequently or gets used to them, then he/she may start having rebound headaches.
The frequency of rebound headaches depend on the dosage and the type of pain killer which the patient has been using or rather overusing (usually a couple of times a week). Drugs such as opiates can trigger rebound headaches after only using them for one week in a month. Rebound headaches from barbiturates can occur after using them for 4 to 5 days in a month. The reason for rebound headaches is, the human body gets used to pain medications and when it is not supplied with the medication it has gotten used to, then it causes rebound headaches.
To prevent and get rid of rebound headaches, the pain medication needs to be tapered off slowly. You may find this difficult, but in the end, it's for the best. Your doctor will guide you in weaning off the medication and in beating the rebound headaches.

Rebound Headaches or Medication-Overuse Headaches

Causes of Rebound Headaches or Medication-Overuse Headaches

According to scientists, frequent use of headache medications changes the way in which certain receptors and pain pathways work in our brain. The risk of developing rebound headaches or medication-overuse headache depends on the type of medication used and the amount of medications taken. However, most of the headache medications can lead to rebound headaches, the examples of which are:

  • Simple Analgesics: Pain killers such as acetaminophen and aspirin can lead to rebound headaches, particularly if they are taken in higher than normal doses. NSAIDs such as naproxen and ibuprofen have a lesser risk for causing rebound headaches.
  • Combination Analgesics: OTC pain killers comprising of combination of aspirin, caffeine and acetaminophen have a greater tendency towards causing rebound headaches.
  • Opiates: Users of painkillers which are derivatives of opium or synthetic opium compounds containing a combination of acetaminophen and codeine are at a higher risk for developing rebound headaches.
  • Migraine Medicines: Different medications for migraine, such as triptans and some ergots are thought to cause rebound headaches. They carry a moderate risk for causing rebound headaches.
  • Caffeine: Caffeine is a stimulant and individuals who are used to their daily cup of morning coffee to kick-start their day or who take soda or any other pain killers containing caffeine also may suffer from rebound headaches, as caffeine is known to trigger rebound headaches.

Risk Factors for Rebound Headaches or Medication-Overuse Headaches

  • Using headache medications frequently or for a long time (more than 3 months) also increases the risk of developing rebound headaches.
  • Individuals who have a history of suffering from chronic headaches, especially tension headaches, are at a higher risk for developing medication overuse or rebound headaches.
  • Individuals who use pain killers for other medical conditions, such as arthritis, usually don't suffer from rebound headaches.

Signs and Symptoms of Rebound Headaches or Medication-Overuse Headaches

  • Rebound headaches occur on a daily basis.
  • They often wake you up in the early hours.
  • They are relieved with analgesics, but return as soon as the effect of the medication subsides.
  • Headache is usually present for the whole day.
  • Physical or mental activities worsen the headache.
  • Patient may also experience anxiety, neck pain, irritability, restlessness lack of concentration, decline in memory, nasal congestion, depression and insomnia.

Serious Symptoms Requiring Immediate Medical Attention Are

  • Sudden and acute headache.
  • Fever.
  • Neck stiffness.
  • Rash.
  • Confusion.
  • Double vision.
  • Convulsions.
  • Weakness and numbness.
  • Difficulty with speech.
  • If the headache wakes you up from sleep.
  • If the headache worsens even after taking pain medications.
  • If the headache occurs after a head injury.
  • If the headache occurs in individuals aged over 50 years and is of a new type.
  • If the frequency of headaches increase leading you to take more and more pain medications.

Investigations for Rebound Headaches or Medication-Overuse Headaches

Medical history and physical exam is done to look for any neurological problems or any infection. Diagnosis is usually made on the basis of patient's history of having chronic headaches and on the frequency of medication use. Additional tests may not be needed.

Treatment for Rebound Headaches or Medication-Overuse Headaches

To get rid of rebound headaches, first the vicious cycle of taking pain medications which lead to rebound headaches, then again taking medications for that should be broken. Your doctor will help you in weaning off the meds. This largely depends on the type of drug which you've been taking and accordingly your doctor will give recommendations about stopping the medication cold turkey or gradually tapering the dose. Stopping any type of pain medicine is going to be difficult. Your headaches may worsen. Patients often may experience withdrawal symptoms like nausea, vomiting, restlessness, nervousness, constipation and insomnia which can last for some days; however, gradually you will find relief from headaches and the situation will start to improve. In some cases symptoms may persist for many weeks.
Medicines, such as dihydroergotamine (D.H.E. 45), which is an ergot is given via injection during the withdrawal process to help relieve rebound-headaches. D.H.E. 45 is also beneficial in treating migraines. The risk of having rebound headaches is lesser with this medicine when compared to other medications.

In Some Cases Hospitalization Is Recommended When

  • The patient hasn't been able to stop taking pain medications on his/her own.
  • Is also suffering from anxiety/depression.
  • If the patient has been taking medicines which contain opiates or sedative butalbital in high doses.
  • If the patient has been abusing medicines such as opioids, tranquilizers or barbiturates.
  • If the patient has been experiencing persistent and extremely severe headaches accompanied by other symptoms, such as nausea, vomiting, weakness and fever.

Preventive Medications: Preventive medications are given to manage pain without risking rebound headaches. These medications should be taken under doctor's advice and should be taken strictly as per doctor's instructions. After the patient has successfully broken the cycle of rebound-headache, then preventive medications are given such as:

  • Tricyclic antidepressants like nortriptyline or amitriptyline.
  • Anticonvulsants such as gabapentin, divalproex or topiramate.
  • Calcium channel blockers, such as verapamil and beta-blockers such as propranolol are also given.
  • Botulinum toxin type A, which is popularly known as Botox, may also be given.

Lifestyle Changes and Other Methods for Rebound Headaches or Medication-Overuse Headaches

  • Therapies like Cognitive Behavioral Therapy (CBT) help the patient to better cope with headaches.
  • Following a healthy lifestyle helps a lot in managing headaches.
  • Keeping a headache diary is also useful in tracking the headache cycle/pattern.
  • Patient should continue to work with his/her doctor even after successful weaning from the headache medications, as there is a risk of relapse.
  • Alternative therapies like acupuncture, hypnosis, biofeedback, massage can also be tried. They help by relieving stress and promoting relaxation.
  • Dietary supplements like magnesium, butterbur and feverfew may also help with some types of headaches, although there is very less scientific data available to support them.

Written, Edited or Reviewed By:


Last Modified On: May 13, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved. Protection Status